Illinois, 2021Damaging Wind in Illinois, December 10, 2021
December 10, 2021 · NWS PAH · 1 event in 1 county or zone
An isolated severe thunderstorm wind gust or two occurred in association with a storm system that was a prolific tornado producer in Kentucky, Arkansas, and Tennessee. A strong upper-level trough over the western Plains induced a deepening surface low that tracked northeast across the Iowa/Illinois border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm wind gust or two occurred in association with a storm system that was a prolific tornado producer in Kentucky, Arkansas, and Tennessee. A strong upper-level trough over the western Plains induced a deepening surface low that tracked northeast across the Iowa/Illinois border. A very strong and deep southwest wind flow brought moist and unstable air into the mid Mississippi Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 10, 6:30 PM CST, 5 hours 18 minutes earlier.
Area forecast discussion, Dec 10, 6:30 PM CST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 PM CST Fri Dec 10 2021
.UPDATE...
Issued at 630 PM CST Fri Dec 10 2021
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 1250 PM CST Fri Dec 10 2021
Shortwave energy out over the south central Plains will continue
ENE toward the area through sunset, and provide the initial focus
for scattered convection, especially from 4 or 5 pm to 7 p.m. The
short range hi-res guidance continues to be more and more bullish
on scattered severe storms, likely Supercells in some cases.
Looking at what the models are depicting, this event seems to
compare favorably to 2/28/17 and 11/17/13 (Perryville, Crossville
and Brookport). So the concern for significant severe including
strong tornadoes is elevated. The shear and instability are more
than adequate, and in some of the data, slightly stronger.
Anomalously high dew point air is over the area, serving to lower
LCL's coupled with increasing SRH and MLCAPE values over the next
several hours.
The activity will continue tonight, coming in a couple of rounds.
Scattered activity initially into the evening hours, that may be
followed by slightly more organization in a linear fashion toward
midnight and beyond (especially west KY). Outside of the
convection, we may see near Wind Advisory level winds at times,
SSW gusts 30 to 40 mph tonight. Will hold for now on a headline
given it's borderline and with all that's going on.
Precip will be mostly over by Saturday, with decreasing cloud
cover, and steady or falling temperatures (back into the 40s) in
the wake of a strong cold front.
.LONG TERM...(Sunday through Friday)
Issued at 153 PM CST Fri Dec 10 2021
A large 500 mb ridge will encompass much of the central and eastern
US early next week. Dry conditions are expected through Wednesday,
with a slow warming trend. Highs will rise from around 50 on Sunday
to around 70 on Wednesday. The records for Wednesday may be
threatened, depending on how much if any sunshine occurs. The ecmwf
ensemble situational awareness table shows the ensemble mean max
temps for Wed are in the 99th percentile of the 20-year model
climate. The following are the records for Wed...
Record Highs for Wednesday:
PAH.. 71 (1984)
EVV.. 70 (1933)
CGI.. 69 (1984)
POF.. 73 (1933)
MDH.. 74 (1933)
Beyond Wednesday, a cold front will sag southeast across our region
as a 500 mb shortwave rides over the northern part of the ridge.
This cold front will be accompanied by a chance of showers. Some
thunder cannot be ruled out, but the system track will be far to our
north across Minnesota. 500 mb heights will remain anomalously high
even during and after the passage of the shortwave. The weakening
cold front will be weakening and slowing down, possibly stalling
just to our south Friday. There is really not a strong model signal
for significant rainfall, given the persistence of the sub-tropical
ridge over the southern half of the US.
&&
.AVIATION...
Issued at 630 PM CST Fri Dec 10 2021
Scattered thunderstorms will continue to develop and move
northeastward this evening, especially across areas east of the MS
River. Some storms will likely be severe with damaging wind, hail,
and tornadoes a concern. The activity is expected to make better
progress east overnight just ahead of a cold front, which will be
moving through the region by around daybreak. Outside of the storms,
gusty south/southwest winds 15 to 20 kts with gusts to 30 knots or
more will be common tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Long Term...MY
AVIATION...DB
Hazardous weather outlook, Dec 10, 6:36 PM CST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
636 PM CST Fri Dec 10 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-120045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
636 PM CST Fri Dec 10 2021
...Organized Outbreak of Severe Thunderstorms and Tornadoes
Tonight...
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Tornado Watches are in effect for western Kentucky, southeast
Missouri, southern Illinois, and southwest Indiana. Thunderstorms
are expected to increase in coverage and intensity through this
evening. The main hazards will be damaging winds and tornadoes,
including the potential for a couple of strong, destructive
tornadoes.
Numerous storms will continue through the overnight hours across
southwest Indiana and the rest of western Kentucky. Conditions will
be favorable for damaging winds and tornadoes along a broken line of
storms, and a couple long-track tornadoes are possible.
Outside of thunderstorms, strong gradient non-thunderstorm wind
gusts of 30 to 40 mph are possible into early Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
MY/CN
In the hours before
Local storm report, Dec 10, 8:54 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
854 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TORNADO 1 SW CENTRAL CITY 37.28N 87.14W
12/10/2021 MUHLENBERG KY STORM CHASER
DEBRIS FROM HOMES AND BILLBOARDS ALONG THE
WEST KENTUCKY PARKWAY JUST WEST OF CENTRAL
CITY.
&&
DWSLocal storm report, Dec 10, 9:04 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 4 S HICKMAN 36.51N 89.19W
12/10/2021 E1.75 INCH FULTON KY TRAINED SPOTTER
&&
GMLocal storm report, Dec 10, 9:06 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
906 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TORNADO CAYCE 36.56N 89.04W
12/10/2021 FULTON KY AMATEUR RADIO
DAMAGE REPORTED IN CAYCE TO A CAFE AND THE
FIRE DEPARTMENT.
&&
DWSLocal storm report, Dec 10, 9:10 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TORNADO CENTRAL CITY 37.30N 87.13W
12/10/2021 MUHLENBERG KY TRAINED SPOTTER
DAMAGE TO HARDWARE STORE ON WEST EVERLY
BROS. BLVD.
&&
MLLocal storm report, Dec 10, 9:18 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
918 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 3 WNW SCOTT CITY 37.23N 89.58W
12/10/2021 M58 MPH SCOTT MO ASOS
ASOS STATION KCGI CAPE GIRARDEAU MO.
&&
DWSLocal storm report, Dec 10, 9:49 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 PM CST FRI DEC 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TORNADO MAYFIELD 36.74N 88.64W
12/10/2021 GRAVES KY BROADCAST MEDIA
MAJOR DAMAGE REPORTED IN MAYFIELD. NO
FURTHER DETAILS AVAILABLE AT THIS TIME.
&&
DWSThunderstorm Wind, Jackson
- When
- December 10, 11:48 PM CST
- Where
- Jackson County, (Mdh)crbndl/Mrfysbro
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.780, -89.250
A wind gust to 64 mph was measured by the automated observing system at the Carbondale airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, December 10 to 11, 202158 deaths · 519 injured · $420,000 · EF4 · 15 events
- Tornadoes and Flash Flooding in Kentucky, December 10 to 11, 202119 deaths · 96 injured · $10,000 · EF3 · 54 events
- Tornadoes and Flash Flood in Tennessee, December 10 to 11, 20215 deaths · 31 injured · $27 million · EF4 · 32 events
- Tornadoes and Damaging Winds in Illinois, December 10, 20216 deaths · 1 injured · $5.1 million · EF3 · 12 events
- Tornadoes in Missouri, December 10, 20213 deaths · 11 injured · $2.8 million · EF4 · 3 events
- Tornadoes and Damaging Winds in Arkansas, December 10 to 11, 20212 deaths · 5 injured · $11 million · EF3 · 13 events
- Tornadoes and Hail in Missouri, December 10, 20211 death · 2 injured · $3.5 million · EF3 · 24 events
- Tornadoes and Damaging Winds in Tennessee, December 10 to 11, 20218 injured · $13 million · EF2 · 56 events
- Tornadoes in Arkansas, December 10, 20213 injured · $660,000 · EF2 · 5 events
- Avalanche and Heavy Snow in Washington, December 10 to 13, 20211 death · 55 kt wind · 6 events
- Tornadoes and Hail in Missouri, December 10, 2021$1.2 million · EF1 · 41 events
- Tornadoes and Damaging Winds in Illinois, December 10, 20211 injured · EF2 · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992658.